I am a breastfeeding mother and i want to know if it is safe to use Clindamycin? Is Clindamycin safe for nursing mother and child? Does Clindamycin extracts into breast milk? Does Clindamycin has any long term or short term side effects on infants? Can Clindamycin influence milk supply or can Clindamycin decrease milk supply in lactating mothers?
- DrLact safety Score for Clindamycin is 3 out of 8 which is considered Low Risk as per our analyses.
- A safety Score of 3 indicates that usage of Clindamycin may cause some minor side effects in breastfed baby.
- Our study of different scientific research indicates that Clindamycin may cause moderate to no side effects in lactating mother.
- Most of scientific studies and research papers declaring usage of Clindamycin low risk in breastfeeding are based on normal dosage and may not hold true for higher dosage.
- While using Clindamycin We suggest monitoring child for possible reactions. It is also important to understand that side effects vary largely based on age of breastfed child and time of medication in addition to dosage.
- Score calculated using the DrLact safety Version 1.2 model, this score ranges from 0 to 8 and measures overall safety of drug in lactation. Scores are primarily calculated using publicly available case studies, research papers, other scientific journals and publically available data.
Lincosamide antibacterial. Excreted in non-significant level into breast milk. Except for few cases of enterocolitis due to disturbance of intestinal flora no other harm effects have been shown in breastfed infants. All cases spontaneously cured after discontinuation of medication. One reported case (1980) of pseudomembrane colitis in an infant whose mother was on clindamicin and gentamicin. Be aware of the possibility of false negative results of febrile infant bacterial cultures when the mother is on antibiotics and diarrheal disease due to intestinal flora imbalance. The American Academy of Pediatrics rates it as compatible with breastfeeding.
Clindamycin has the potential to cause adverse effects on the breastfed infant's gastrointestinal flora. If oral or intravenous clindamycin is required by a nursing mother, it is not a reason to discontinue breastfeeding, but an alternate drug may be preferred. Monitor the infant for possible effects on the gastrointestinal flora, such as diarrhea, candidiasis (thrush, diaper rash) or rarely, blood in the stool indicating possible antibiotic-associated colitis. Vaginal application is unlikely to cause infant side effects, although about 30% of a vaginal dose is absorbed. Infant side effects are unlikely with topical administration for acne; however, topical application to the breast may increase the risk of diarrhea if it is ingested by the infant. Only water-miscible cream, foam, gel or liquid products should be applied to the breast because ointments may expose the infant to high levels of mineral paraffins via licking.
Bloody stools in a 5-day-old breastfed infant were possibly caused by concurrent maternal clindamycin 600 mg intravenously every 6 hours and gentamicin 80 mg intravenously every 8 hours. The infant's stools were reported to have normal flora and the stools became guaiac negative 24 hours after discontinuation of breastfeeding. On day 6 of age, the infant resumed breastfeeding after discontinuation of maternal antibiotics with no further difficulties.
: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.